Hail, Kidder
- When
- August 18, 9:30 PM CST to 9:35 PM CST
- Where
- Kidder County, 2.34 mi SW of Tappen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.850, -99.660
An isolated strong thunderstorm moving across south central North Dakota produced sub-severe hail in Kidder County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated strong thunderstorm moving across south central North Dakota produced sub-severe hail in Kidder County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 18, 8:22 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 922 PM CDT SUN AUG 18 2013 .UPDATE... ISSUED AT 921 PM CDT SUN AUG 18 2013 THE LINE OF SHOWERS AND THUNDERSTORMS THAT EXTENDED FROM NEAR DEVILS LAKE TO THE BISMARCK/MANDAN AREA WAS ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE THAT IS PROGGED TO CONTINUE MOVING EASTWARD TOWARDS THE JAMES RIVER VALLEY LATER THIS EVENING. THE STORMS HAVE NOT SHOWN SEVERE CHARACTERISTICS...AND THERE HAS BEEN ONLY ONE PERSISTENT FAIRLY STRONG STORM THAT MOVED FROM NORTH OF DICKINSON THROUGH THE NEW SALEM AREA AND ALONG INTERSTATE 94 IN MORTON COUNTY. SHOULD THIS STORM HOLD TOGETHER IT SHOULD MOVE THROUGH THE MANDAN AND BISMARCK AREAS TO LINCOLN AND MOFFIT...WITH BRIEF HEAVY RAIN AND GUSTY WINDS TO 40 MPH...AND A CHANCE OF SOME SMALL HAIL. ANOTHER STORM EAST OF BISMARCK WAS SHOWING SIMILAR CHARACTERISTICS AS OF 920 PM CDT. OTHERWISE THE LINE OF SHOWERS AND THUNDERSTORMS FROM NORTHEAST TO SOUTHWEST HAVE BEEN RELATIVELY WEAK. FARTHER EAST...A SURFACE TROUGH EXTENDED FROM NEAR GRAND FORKS TO NEAR CARRINGTON TO BETWEEN MOBRIDGE AND ABERDEEN IN SOUTH DAKOTA. WHEN THE UPPER LEVEL SHORTWAVE BECOMES COINCIDENT WITH THE SURFACE TROUGH...IT MAY HELP FOCUS AND ENHANCE THE THUNDERSHOWERS OR KEEP THEM SUSTAINED IN THE LATE EVENING AND VERY EARLY MORNING HOURS IN THE JAMES RIVER VALLEY. STORMS THERE MAY BECOME STRONG AND POSSIBLY SEVERE...BUT LATEST MESOANALYSIS SHOWS THAT MID-LEVEL LAPSE RATES ARE DECREASING SOMEWHAT IN THE JAMES RIVER VALLEY. THUS SEVERE WEATHER POSSIBILITY IS LOW. UPDATE ISSUED AT 625 PM CDT SUN AUG 18 2013 AS MENTIONED IN EARLIER SHORT TERM DISCUSSION...MOST OF WESTERN AND CENTRAL NORTH DAKOTA IS CAPPED BY A THERMAL RIDGE AT MID-LEVELS AROUND H700...BUT AN UPPER LEVEL SHORTWAVE THAT HAS MOVED INTO WESTERN NORTH DAKOTA MAY DISTURB THE CAP ENOUGH TO ALLOW CONVECTION TO DEVELOP THROUGH THE CAP. THERE ARE TWO LINES OF INSTABILITY THAT WILL BE A FOCUS FOR POSSIBLE THUNDERSTORM DEVELOPMENT. ONE LINE FOR DEVELOPMENT IS ASSOCIATED WITH UPPER LEVEL ENERGY THAT EXTENDED FROM THE BRANDON MANITOBA AREA (WHERE A CLUSTER OF STORMS CONTINUES) TO NEAR MINOT TO NEAR DICKINSON. THIS PAST HOUR A FEW THUNDERSTORMS DEVELOPED NORTHWEST OF DICKINSON ALONG THIS LINE. ANOTHER LINE IS A SURFACE TROUGH OF LOW PRESSURE THAT EXTENDED FROM NEAR PEMBINA IN THE NORTHEAST CORNER OF NORTH DAKOTA TO NEAR JAMESTOWN TO NEAR LINTON IN NORTH DAKOTA AND MOBRIDGE IN SOUTH DAKOTA. BASICALLY HAVE KEPT THUNDERSTORM CHANCES IN THE FAR WEST THROUGH EARLY EVENING...AND IN THE CENTRAL THROUGH MID-EVENING...AND SLIGHT CHANCES IN THE FAR SOUTH CENTRAL AND SOUTHEAST UNTIL AN HOUR OR TWO AFTER MIDNIGHT...UNTIL THE UPPER LEVEL SHORTWAVE IS FORECAST TO BE EAST OF THE JAMESTOWN AREA. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 334 PM CDT SUN AUG 18 2013 THE MAIN FORECAST CHALLENGE FOR THE PERIOD WILL BE THE CHANCES FOR SEVERE CONVECTION OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA LATER THIS AFTERNOON AND EVENING. DEWPOINTS IN THE UPPER 60S COMBINED WITH SURFACE TEMPS IN THE UPPER 80S HAVE GENERATED SURFACE-BASED CAPE VALUES AROUND 3000 J/KG OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA THIS AFTERNOON (PER LAPS ANALYSIS). FURTHERMORE...DEEP LAYER SHEAR VALUES AROUND 30 KNOTS ARE FORECAST TO OVERSPREAD THE FORECAST AREA AS AN UPPER WAVE IN MONTANA ENTERS WESTERN NORTH DAKOTA LATER THIS AFTERNOON AND EVENING. HOWEVER...THE FLY IN THE OINTMENT IS 700MB TEMPS IN THE 10C-12C RANGE SOUTH OF HIGHWAY 2 KEEPING THE BOUNDARY LAYER VERY CAPPED. DECREASING CLOUD COVER IS EXPECTED ALONG AND SOUTH OF THE I-94 CORRIDOR BETWEEN 21Z-24Z ALLOWING FOR RAPID HEATING DURING THE LATE AFTERNOON. THIS MAY PRODUCE ENOUGH DIABATIC FORCING TO OVERCOME THE AFOREMENTIONED CAP AS THE UPPER WAVE APPROACHES. ANY STORMS THAT DO DEVELOP...IF ANY DEVELOP IN THE FIRST PLACE...SHOULD RAPIDLY BECOME SEVERE. STILL...CONFIDENCE IS LOW SO WILL KEEP LOW POPS IN THE LATE AFTERNOON/EVENING FORECAST. WILL ALSO CONTINUE TO HIGHLIGHT THE SEVERE POSSIBILITY IN THE HWO. AFTER MIDNIGHT TONIGHT...PRECIP CHANCES WILL DIMINISH AS THE BOUNDARY LAYER STABILIZES AND THE UPPER WAVE ADVECTS INTO EASTERN NORTH DAKOTA. OVERNIGHT LOWS WILL BE UNSEASONABLY WARM WITH READINGS IN THE LOW TO MID 60S. DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES ARE EXPECTED MONDAY AS UPPER LEVEL RIDGING BUILDS INTO THE REGION. HIGHS WILL GENERALLY BE IN THE LOW TO MID 90S ACROSS WESTERN AND CENTRAL NORTH DAKOTA. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 334 PM CDT SUN AUG 18 2013 THE MAIN FORECAST HIGHLIGHT FOR THE EXTENDED PERIOD WILL BE NEAR RECORD TEMPERATURES TUESDAY. 12Z MODEL GUIDANCE IS IN RELATIVE AGREEMENT EARLY IN THE EXTENDED...THEN SOLUTIONS DIVERGE LATER THIS WEEK. THE HOTTEST DAY IN THE EXTENDED PERIOD WILL BE ON TUESDAY...WHERE TIED OR NEW RECORDS MAY BE IN THE OFFING. AFTER A WARM START TO THE DAY WITH MORNING LOWS IN THE 60S...H850 TEMPS ARE FORECAST TO CLIMB TO BETWEEN +28C TO +30C BY LATE TUESDAY AFTERNOON AHEAD OF A STRONG COLD FRONT SITUATED OVER SOUTHERN CANADA. THIS WILL TRANSLATE TO AFTERNOON TEMPERATURES IN THE MID TO UPPER 90S...POSSIBLY EVEN 100 DEGREES FOR LOCATIONS IN THE SOUTH CENTRAL. LOOKING AT RECORD WARMEST LOWS FOR AUGUST 20TH FOR THE MAJOR CITIES IN WEST AND CENTRAL NORTH DAKOTA...DICKINSON (65F SET IN 1963) AND JAMESTOWN (68F SET IN 2003) HAVE THE BEST CHANCE OF BEING TIED OR BROKEN...WHILE OTHER CITIES MAY MISS BY A FEW DEGREES. IN REGARDS TO RECORD DAYTIME HIGHS...BISMARCK REMAINS ON TRACK OF TYING THE PREVIOUS RECORD OF 100 DEGREES IN 1976. EVEN THOUGH MOST LOCATIONS WILL NOT REALIZE RECORD HIGHS...HEAT INDICES WILL CLIMB TO NEAR 100 DEGREES ACROSS THE SOUTH. HEAT INDICES ARE FORECAST TO APPROACH HEAT ADVISORY CRITERIA TO WHERE ONE MAY BE NEEDED...BUT WILL ALLOW FUTURE SHIFTS TO FURTHER EVALUATE. FOR NOW WILL FOLLOW THE PREVIOUS SHIFT IN HIGHLIGHTING IT IN THE HAZARDOUS WEATHER OUTLOOK. A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE STATE TUESDAY NIGHT/WEDNESDAY...ALLOWING FOR H850 TEMPS TO DROP TO BETWEEN +16C NORTH TO +21C SOUTHWEST. AT THE SURFACE...A 10 TO 15 DEGREE DROP INTO THE 80S IS FORECAST...BRINGING TEMPERATURES TO WITHIN SEASONABLE NORMS. FOR THE REST OF THE EXTENDED...DAYTIME TEMPERATURES WILL REMAIN IN THE 80S...WITH OVERNIGHT TEMPERATURES IN THE 50S AND 60S. IN REGARDS TO THE POTENTIAL FOR PRECIPITATION...HAVE OPTED TO KEEP SLIGHT CHANCE POPS AHEAD OF THE SOUTHWARD MOVING FRONT TUESDAY AND WEDNESDAY. FOR THE REMAINDER OF THE PERIOD...SOUTHWEST FLOW ALOFT WILL ALLOW FOR MULTIPLE SHORTWAVES TO MOVE OVER THE NORTHERN PLAINS. DISAGREEMENT BETWEEN THE 12Z GFS/GEM AND 12Z ECWMF CONTINUES TO BE A PROBLEM. THIS IS MOST PREVALENT ON THURSDAY AND FRIDAY...WHERE THE ECWMF CONTINUES TO PAINT QPF ACROSS THE AREA WITH A STRONGER SHORTWAVE...WHILE THE GFS/GEM CONTINUES TO BE VOID OF ANY PRECIPITATION. HAVE OPTED TO DEVIATE FROM THE ALLBLEND SOLUTION...CUTTING BACK ON POPS AND REDUCING THEM TO LOW END SLIGHT CHANCE. FOR SATURDAY AND SUNDAY...ANOTHER SHORTWAVE WILL BRING CONTINUED CHANCES FOR PRECIPITATION TO THE REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 625 PM CDT SUN AUG 18 2013 FOR THE MOST PART VFR CONDITIONS ARE EXPECTED OVER WESTERN AND CENTRAL NORTH DAKOTA THROUGH THE TAF PERIOD...BUT FOR THE EVENING THERE ARE TWO LINES OF INSTABILITY THAT WILL BE A FOCUS FOR POSSIBLE THUNDERSTORM DEVELOPMENT. ONE LINE IS A SURFACE TROUGH OF LOW PRESSURE THAT EXTENDED FROM NEAR PEMBINA IN THE NORTHEAST CORNER OF NORTH DAKOTA TO NEAR KJMS TO NEAR LINTON IN NORTH DAKOTA AND MOBRIDGE IN SOUTH DAKOTA. ANOTHER LINE FOR TSTM DEVELOPMENT IS ASSOCIATED WITH UPPER LEVEL ENERGY THAT EXTENDED FROM THE BRANDON MANITOBA AREA TO NEAR KMOT TO NEAR KDIK. LATEST RADAR AND SATELLITE LOOPS INDICATE LIGHT SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE MOVING EASTWARD OVER WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING. HOWEVER...SCATTERED COVERAGE IS EXPECTED SO ONLY INDICATED VCTS IN KMOT/KBIS/KJMS TAF SITES...WITH A TEMPO GROUP IN KJMS AS THIS IS THE AREA WHERE THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT EXISTS FOR THE EVENING HOURS...AND AT KDIK WHERE RECENT THUNDERSTORMS DEVELOPED. AFTER THIS EVENING...VFR CONDITIONS AND LIGHT/VARIABLE WINDS ARE EXPECTED OVER WESTERN AND CENTRAL NORTH DAKOTA THROUGH THE REMAINDER OF THE TAF PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...TM LONG TERM...LTH AVIATION...JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 337 PM CDT SUN AUG 18 2013 NDZ001>005-009>013-017>023-031>034-040>044-192045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS- 337 PM CDT SUN AUG 18 2013 /237 PM MDT SUN AUG 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PUSH THROUGH TUESDAY EVENING THROUGH TUESDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ025-035>037-045>048-050-051-192045- FOSTER-BURLEIGH-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 337 PM CDT SUN AUG 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT INDICES ACROSS SOUTH CENTRAL NORTH DAKOTA TUESDAY AFTERNOON WILL BE NEAR 100 DEGREES. ACTUAL AIR TEMPERATURES WILL BE IN THE UPPER 90S WITH THE HUMIDITY ADDING A SLIGHT INCREASE TO THE HEAT INDEX...NUDGING IT CLOSE TO HEAT ADVISORY CRITERIA. A HEAT ADVISORY MAY BECOME NECESSARY IN FUTURE FORECASTS. A STRONG COLD FRONT WILL PUSH THROUGH TUESDAY EVENING THROUGH TUESDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. TM/LTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 933 PM CDT SUN AUG 18 2013 NDZ035-036-190300- BURLEIGH-KIDDER- 933 PM CDT SUN AUG 18 2013 ...SPECIAL WEATHER STATEMENT... AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF DRISCOLL...OR 26 MILES EAST OF BISMARCK...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DRISCOLL... STEELE... DAWSON... LAKE ISABEL... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VINING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 958 PM CDT SUN AUG 18 2013 NDZ036-190330- KIDDER- 958 PM CDT SUN AUG 18 2013 ...SPECIAL WEATHER STATEMENT... AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR STEELE...OR 40 MILES EAST OF BISMARCK... MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... STEELE... DAWSON... LAKE ISABEL... TAPPEN... CRYSTAL SPRINGS... THIS STORM WILL AFFECT INTERSTATE 94 IN KIDDER COUNTY THROUGH 1045 PM CDT. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VINING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1029 PM CDT SUN AUG 18 2013 NDZ036-037-190400- KIDDER-STUTSMAN- 1029 PM CDT SUN AUG 18 2013 ...SPECIAL WEATHER STATEMENT... AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DAWSON AND TAPPEN...OR 45 MILES WEST OF JAMESTOWN...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM THROUGH 1115 PM CDT INCLUDE... CRYSTAL SPRINGS... CHASE LAKE... MEDINA... CLEVELAND... THIS STORM WILL AFFECT INTERSTATE 94 IN EASTERN KIDDER AND INTO WESTERN STUTSMAN COUNTY. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VINING
The Bismarck radar (KBIS), 84 km away, was scanning. The volume nearest the first event began at 03:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462737.